Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

May 23, 2021Adams County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 23, 2021, 4:49 PM MDT for Adams County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 4:49 PM MDT (22:49 UTC)
Expired
May 23, 2021, 5:15 PM MDT
In force
26 min
Issued by
NWS Bismarck, ND

County Adams County, ND

The radar

The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS83 KBIS 232249
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
449 PM MDT Sun May 23 2021
 
NDZ044-232315-
Adams ND-
449 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL
515 PM MDT...

At 449 PM MDT, a strong thunderstorm was located near Shadehill, or 8
miles south of Lemmon, moving north at 35 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Adams
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM MDT for southwestern
North Dakota.

LAT...LON 4614 10235 4615 10200 4595 10200 4595 10230
TIME...MOT...LOC 2249Z 182DEG 31KT 4582 10212 

$$

HARGROVE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 23, 3:12 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 23, 3:12 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
412 PM CDT Sun May 23 2021

.SHORT TERM...(This evening through Monday)
Issued at 400 PM CDT Sun May 23 2021

Will expect the convection until closer to 6 PM CDT to be
showers based on CAPE and mid level lapse rates less favorable
now, becoming more favorable later across the south, and, this as
storms approach from northwestern South Dakota.

The severe threat for this evening remains basically along and
south of North Dakota Highway 200. Mesoanalysis continues to show
increasing favorability for severe weather as CAPE increases and
0-6km shear values reach to near 50kts. As far a the risk of
tornadoes, there is some with 0-1km Storm Relative Helicity
favorable for at least a few tornadoes south of Dickinson and
southwest of Bismarck.

As far as the storm mode and overall severe risk, indications
continue to be that with the deep layer shear vectors orientation
to the front, any discrete cells with a primary hail risk will
fairly quickly transition to more multicellular / linear modes.
This would transition the risk to damaging wind supported by 1,000
J'kg of downdraft CAPE along and south of Interstate 94 from the
Heart River Valley through the James River Valley. Concern has
gone to QLCS tornado formation with storm lines needing to be
watched closely for tornado development. Storms should be
progressive, however, with very high Precipitable water values
there will be heavy rainfall rates, though maybe short lived for a
given location. Another concern for heavy rain will be any
pivoting of a convective line with the pivot over the same area
leading to prolonged rain.

The H5 wave that triggers the convection will be exiting the
forecast area close to daybreak Monday. In cyclonic flow both at
the surface and aloft on Monday a few pop up instability showers
will be possible.

.LONG TERM...(Monday night through Sunday)
Issued at 341 PM CDT Sun May 23 2021

The closed H5 low over Manitoba into Wednesday swings a few H5
waves through with continued small chances for showers. Milder on
temperatures as weak ridging pokes into the southern forecast
area. By mid week the next H5 low appears on the western horizon
and the area comes under southwest flow aloft with higher shower
chances then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 400 PM CDT Sun May 23 2021

MVFR to IFR ceilings most TAF sites for the first half of the
forecast period, this in low clouds and patchy fog. Thunderstorms
will move into the southwest part of the forecast area and spread
north and east into Sunday night. There is a risk of +TSRA at all
TAF sites and +TSRAGR at KDIK and KBIS. Conditions will be
improving after 24/0600Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JPM
LONG TERM...JPM
AVIATION...JPM
Hazardous weather outlook, May 23, 2:09 PM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
309 PM CDT Sun May 23 2021

NDZ001>005-009>013-017-023-025-242015-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Wells-Foster-
309 PM CDT Sun May 23 2021 /209 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms through the period. The main hazards will
be pea size hail and wind gusts as high as 40 mph. Heavy rain is
possible from the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Patchy frost is possible both Wednesday and Thursday mornings,
otherwise the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather by phone at
701-223-4582 or on NWS Bismarck social media.

NDZ018>022-031>037-040-043-046>048-050-051-242015-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Stutsman-Slope-Bowman-Emmons-Logan-
La Moure-McIntosh-Dickey-
309 PM CDT Sun May 23 2021 /209 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast after 6 PM CDT and to
continue through the night. A few of the storms from 6 PM to
midnight could be severe with large hail up to half dollar size
and damaging wind gusts as high 65 mph. Heavy rain is likely with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Patchy frost is possible both Wednesday and Thursday mornings,
otherwise the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather by phone at
701-223-4582 or on NWS Bismarck social media.

NDZ041-042-044-045-242015-
Hettinger-Grant-Adams-Sioux-
309 PM CDT Sun May 23 2021 /209 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast the rest of this afternoon
and tonight. A few of the storms will be severe with large hail
up to half dollar size and damaging wind gusts as high as 70 mph
until midnight. Isolated tornadoes are possible until 10 PM CDT.
Heavy rain is likely with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Patchy frost is possible both Wednesday and Thursday mornings,
otherwise the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather by phone at
701-223-4582 or on NWS Bismarck social media.

JP Martin

In the hours before

Special weather statement, May 23, 3:48 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
448 PM CDT Sun May 23 2021

NDZ018>022-031>037-040>048-050-051-232300-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Killdeer, Halliday, Beulah, Hazen,
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake,
Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck,
Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin,
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge,
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley,
Kulm, Wishek, Ashley, Oakes, and Ellendale
448 PM CDT Sun May 23 2021 /348 PM MDT Sun May 23 2021/

...THUNDERSTORMS WERE DEVELOPING OVER WESTERN SOUTH DAKOTA AND
WERE PUSHING NORTH...

Thunderstorms continued to develop in western South Dakota at 445
PM CDT, and were pushing north. Storms will be crossing into
southwestern North Dakota between now and 545 PM CDT, from Bowman
to Hettinger and North Lemmon, this is along Highway 12.

Some of these storms could be severe with hail up to half dollar
size and wind gusts as high as 70 mph. A tornado watch is in
effect until 10 PM CDT for Hettinger County, Adams, Grant and
Sioux counties, where isolated tornadoes will be possible. Heavy
rainfall rates should be expected with the storms.

Some safety rule reminders for you include, keep an eye on the
sky and an ear to your National Weather Service. Move inside to a
safe place when threatening weather approaches or when warnings
are issued for your area. The safest place to be in a tornado is
below ground level, in a basement. If you do not have a basement
go to an interior room on the lowest level of the building, into a
bathroom, or closet.

JP Martin
Special weather statement, May 23, 4:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
449 PM MDT Sun May 23 2021

NDZ044-232315-
Adams ND-
449 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL
515 PM MDT...

At 449 PM MDT, a strong thunderstorm was located near Shadehill, or 8
miles south of Lemmon, moving north at 35 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Adams
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM MDT for southwestern
North Dakota.

LAT...LON 4614 10235 4615 10200 4595 10200 4595 10230
TIME...MOT...LOC 2249Z 182DEG 31KT 4582 10212

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:30 PM MDTSpecial Weather StatementBISAdams45 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.